Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 22, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 31, 2005, 12:51 PM PDT for San Diego County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2005, 12:51 PM PDT (19:51 UTC)
- Expired
- Jul 31, 2005, 1:32 PM PDT
- In force
- 41 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 44 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 311952 SVRSGX CAC073-312030- /O.NEW.KSGX.SV.W.0022.050731T1951Z-050731T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1251 PM PDT SUN JUL 31 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 130 PM PDT * AT 1243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF SANTA YSABEL AND ABOUT 10 MILES NORTHWEST OF JULIAN. THE STORM WAS MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SANTA YSABEL BY 105 PM PDT JULIAN BY 115 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3325 11662 3318 11682 3282 11668 3295 11636 $$ LAVIS
2 follow-up statements
000 WWUS56 KSGX 312011 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 111 PM PDT SUN JUL 31 2005 CAC073-312030- /O.CON.KSGX.SV.W.0022.000000T0000Z-050731T2030Z/ SAN DIEGO CA- 111 PM PDT SUN JUL 31 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 PM PDT FOR CENTRAL SAN DIEGO COUNTY... AT 110 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SANTA YSABEL. THE STORM WILL MOVE NEAR JULIAN...AND OTHER LOCATIONS ALONG HIGHWAY 78 EAST OF RAMONA. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3325 11662 3318 11682 3282 11668 3295 11636 $$ LAVIS
000 WWUS56 KSGX 312032 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 130 PM PDT SUN JUL 31 2005 CAC073-312042- /O.CAN.KSGX.SV.W.0022.000000T0000Z-050731T2030Z/ SAN DIEGO CA- 130 PM PDT SUN JUL 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN DIEGO COUNTY IS CANCELLED... AT 130 PM...THE STORM WHICH WAS NEAR LAKE SUTHERLAND...JUST WEST OF SANTA YSABEL...HAD WEAKENED. THE SEVERE THUNDERSTORM WARNING HAS EXPIRED. FREQUENT LIGHTNING NEAR AND EAST OF RAMONA HAS STARTED SEVERAL NEW WILDFIRES IN THE AREA. LAT...LON 3325 11662 3318 11682 3282 11668 3295 11636 $$ LAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:30 AM PDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 31, 9:30 AM PDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT SUN JUL 31 2005 .SYNOPSIS...MONSOON FLOW WILL CONTINUE TO BRING WARM...HUMID WEATHER THIS WEEK WITH SHOWERS AND THUNDERSTORMS FORMING IN THE MOUNTAINS AND DESERTS EACH AFTERNOON. A FEW STORMS COULD DRIFT INTO THE INLAND VALLEYS TODAY AND MONDAY. NEAR THE COAST...MARINE LAYER CLOUDS AND FOG EACH NIGHT AND MORNING WILL KEEP TEMPERATURES MOSTLY IN THE 70S. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... FLASH FLOOD WATCH IS IN EFFECT AGAIN TODAY FOR THE MOUNTAINS AND DESERTS AS MORE AFTERNOON CONVECTION WILL DEVELOP WITH DAYTIME HEATING. THE ATMOSPHERE STILL HAS ABUNDANT MOISTURE WITH PWS OF 1.63 INCHES ON THE MORNING SOUNDING FROM NKX BUT THERE HAVE BEEN SMALL BUT POSSIBLY SIGNIFICANT CHANGES. CAPE IS NOW 295 J/KG...DOWN FROM 851 J/KG YESTERDAY WITH AN INCREASE IN NEGATIVE ENERGY. THE SOUNDING IS NOW MORE OF A CLASSIC INVERTED V...SO CONVECTION MAY BEGIN LATER AND NOT BE AS WIDESPREAD AS YESTERDAY BUT COULD STILL PRODUCE DAMAGING WINDS AND HAIL. GOES SATELLITE DERIVED PWS WERE IN EXCESS OF 2 INCHES OVER IMPERIAL COUNTY. EASTERLY WINDS ALOFT WILL ADVECT THIS MOISTURE INTO SOCAL TODAY AND MONDAY...AND A FEW STORMS COULD REACH INTO THE INLAND VALLEYS. NOT MUCH CHANGE IN THIS FLOW PATTERN THIS WEEK DUE TO A STATIONARY UPPER HIGH OVER THE 4 CORNERS REGION. ONLY MINOR FLUCTUATIONS IN THE MOISTURE PROFILE AND UPPER SUPPORT ARE EXPECTED THIS WEEK...SO THE OVERALL PATTERN OF DIURNAL THUNDERSTORMS AND FLASH FLOODING IN THE MOUNTAINS AND DESERTS WILL CONTINUE INTO NEXT WEEKEND. THE LOW LEVELS WILL REMAIN SOMEWHAT DRIER RESULTING IN INVERTED V SOUNDINGS...CONTINUING THE THREAT FOR STRONG DOWNBURST WINDS AND HAIL IN THE STRONGEST STORMS. && .AVIATION... EXPECTING ANOTHER ACTIVE AFTERNOON WITH SCATTERED THUNDERSTORMS OVER MTS AND ADJACENT DESERTS...AND ENOUGH EASTERLY WIND COMPONENT TODAY TO POSSIBLY STEER A FEW STORMS INTO LWR FOOTHILLS AND INLAND VLYS. TSTMS STARTING ABT 18Z AND CONTINUING TO 02Z OR LONGER. ISOLATED STRONG TO SEVERE STORMS POSSIBLE TO 50000 FT WITH HEAVY RAIN...HAIL AND LOCAL WIND GUSTS 50-60 MPH. MARINE LAYER DEEPENED SLIGHTLY OVERNIGHT AND EXTENDED FURTHER INTO SOUTHERN SAN DIEGO COUNTY PAST SDM...NKX AND NEAR SANTEE. STILL NO LOW CLOUDS AFFECTING ORANGE COUNTY. AREAS OF STRATUS SHOULD LINGER NEAR BEACHES OF SRN SAN DIEGO COUNTY EARLY THIS AFTN. MARINE LAYER SHOULD DROP BACK SLIGHTLY TONIGHT/MON AND REMAIN CONFINED NEAR THE COAST. LOW CLOUDS WILL RETURN TO SD COUNTY COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN AROUND 09-16Z MON. BASES ABT 1000 FT MSL AND TOPS AROUND 1500 FT. FOR FURTHER DETAILS SEE TAFS AND TWB432. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS IN EFFECT FROM 10 AM UNTIL 7 PM TODAY...SEE LAXFFASGX. HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...PG AVIATION...LAVIS
Hazardous weather outlook, Jul 31, 10:45 AM PDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 1045 AM PDT SUN JUL 31 2005 CAZ055-056-058-060-061-062-311300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 1045 AM PDT SUN JUL 31 2005 .DAY ONE... TODAY AND TONIGHT. HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT FROM 10 AM TO 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY. THUNDERSTORMS WITH HEAVY RAIN...LIGHTNING...HAIL AND STRONG WINDS ARE LIKELY IN THE MOUNTAINS AND DESERTS EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION HAS BEEN REQUESTED. CAZ048-050-311300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 1045 AM PDT SUN JUL 31 2005 .DAY ONE... TODAY AND TONIGHT. THUNDERSTORMS WILL FORM OVER THE MOUNTAINS THIS AFTERNOON AND COULD DRIFT IN THE INLAND VALLEYS WITH LOCAL HEAVY RAIN POSSIBLE. THE THREAT OF FLASH FLOODING WILL BE MODERATE. THERE COULD ALSO BE DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY. A FEW THUNDERSTORMS OVER THE MOUNTAINS MAY DRIFT INTO THE INLAND VALLEYS MONDAY AFTERNOON. THE THREAT FOR FLASH FLOODING WILL BE MODERATE. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MOEDE/PG
In the hours before
Local storm report, Jul 31, 12:42 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1242 PM PDT SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM HEAVY RAIN 8 S PINE VALLEY 32.74N 116.50W
07/31/2005 0.52 INCH SAN DIEGO CA MESONET
THE MORENA RESERVOIR ALERT GAGE RECORDED 0.52 INCHES OF
RAIN IN 13 MINUTES.
1207 PM HEAVY RAIN 2 S FOREST FALLS 34.06N 116.92W
07/31/2005 0.75 INCH SAN BERNARDINO CA MESONET
THE YUCAIPA RIDGE ALERT GAGE RECORDED 0.75 INCHES OF RAIN
IN 22 MINUTES.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:56 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 31, 11:57 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 31, 1:00 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 31, 4:10 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Jul 31, 4:32 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 82 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.